I will soon begin to feel like a guinea pig. This month, I will start taking a relatively new series of pills that are supposed to keep my ovarian cancer in check, if not make it disappear.

Okay, I’m really not a guinea pig because these pills have been in clinical trials for a number of years. Thus, many women have tried what is called a PARP inhibitor. Also, since the U.S. Food and Drug Administration (FDA) approved the drug – in certain circumstances – about a year ago, women have started taking the drug outside of clinical trials.

But still, I feel like I’m walking into unchartered territory. And, for me, it really is. I have been through two four-month-long series of chemotherapy administered via IV. I know what that’s like. I know what to expect from it, as far as results and side effects. I don’t know what my situation will be when I start swallowing eight of these pills twice a day, the standard dosage.

But I know I should be considered lucky because I am a perfect candidate for PARP inhibitors which block enzymes involved in repairing damaged DNA, because I have tested positive for a genetic defect, known as BRCA-2. When the FDA granted accelerated approval of this drug, it pointed out that BRCA genes are involved with repairing damaged DNA and normally work to suppress tumor growth. If there’s a defect in the gene, then it doesn’t. Clinical tests have shown that familial ovarian cancers caused by this mutation respond particularly well to PARP inhibitors, and women with mutations resulting in defection BRCA genes are more likely to get ovarian cancer. It is estimated that 10-15 percent of all ovarian cancer is associated with these hereditary BRCA mutations.

The National Cancer Institute estimated that 21,980 women would be diagnosed with ovarian cancer in 2014, with 14,270 dying from the disease.

I knew four of these women who died in 2014.

Like any chemo drug, there are potential side effects. Most common for the particular PARP inhibitor which I’ll be taking include nausea, fatigue, vomiting, diarrhea, distorted taste, indigestion, headache, decreased appetite, common cold-like symptoms, cough, joint pain, muscular pain, back pain, rash and abdominal pain. Series side effects include the development of myelodysplastic syndrome, a condition where the bone marrow is unable to produce enough functioning blood cells; acute myeloid leukemia, a bone marrow cancer; and lung inflammation.

The most common laboratory abnormalities are increased creatinine, increased average volume of red blood cells, decreased red blood cell count, decreased white blood cell count and decreased platelet levels.

To try to understand better what I am facing, I have turned to other women who have had experience with the PARP inhibitor for a few months. Some of what they say is really frightening. At least two women had to have blood transfusions. Almost all have suffered from incredible fatigue, as well as nausea and other GI problems, at least for the first few months of taking these pills.

In many, many cases, side effects were so bad that their doctors immediately cut the dosage in half, so they only needed to swallow eight pills a day. In some cases, the dosage was cut even more.

On the other hand, many women report that some of the fatigue and nausea diminish after the first few weeks. Also, some report that taking the drug was a cake walk, much easier than getting IV infused chemotherapy.

If I’m lucky, I will experience what about one-third of test participants experienced: partial shrinkage or complete disappearance of the tumor for an average of 7.9 months. In fact, in clinical trials, the drug has resulted in more months between reoccurrence of the cancer, and a longer longevity.

That’s certainly my goal!